Illinois, 2014

Flash Flooding and Flood in Illinois, May 20, 2014

May 20, 2014 · NWS LOT · 48 events in 7 counties and zones

Scattered severe thunderstorms developed across northern Illinois producing mainly large hail with a few sporadic areas of wind damage. One storm in particular became quite intense as a right-moving supercell that tracked across the western and southern suburbs of Chicago.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered severe thunderstorms developed across northern Illinois producing mainly large hail with a few sporadic areas of wind damage. One storm in particular became quite intense as a right-moving supercell that tracked across the western and southern suburbs of Chicago.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 20, 4:38 PM CST, 30 minutes earlier.

Area forecast discussion, May 20, 4:38 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
538 PM CDT TUE MAY 20 2014

.MESOSCALE DISCUSSION...
530 PM CDT

NUMEROUS SUPERCELLS HAVE DEVELOPED ALONG THE FRONTAL BOUNDARY FROM
JUST SOUTH OF MONROE WI BACK TO VINTON IA AT 530 PM CDT. AT LEAST
ONE CELL HAS ALREADY BEGUN TO TURN RIGHT AS IT ENTERED JO DAVIESS
COUNTY. IT IS POSSIBLE THAT THE CELLS TO THE EAST OF THIS CELL
OVER STEPHENSON COUNTY MAY EXHIBIT SIMILAR BEHAVIOR WHICH MAKES
TIMING ARRIVAL IN THE NW CWA DIFFICULT AS MOVEMENT HAS GENERALLY
TAKEN THEM TO THE NORTH OF WINNEBAGO COUNTY OVER THE LAST HOUR.
ADDITIONAL MUCH WEAKER CELLS HAVE DEVELOPED OVER LAKE/MCHENRY
COUNTIES WITH A VERY GRADUAL UPTICK IN INTENSITY. THIS MAY BE DUE
TO THE RESIDUAL CAPPING. RECENT AIRCRAFT SOUNDINGS SHOW LITTLE IN
THE WAY OF AN INVERSION BUT DO SUGGEST AN ISOTHERMAL LAYER WHICH
MAY BE LIMITING THE NEW DEVELOPMENT. AM ALSO SEEING SPOTTY
DEVELOPMENT OVER WESTERN LEE AND OGLE EXHIBITS SIMILAR
CHARACTERISTICS TO THE LAKE/MCHENRY ACTIVITY AND IS OCCURRING
UNDERNEATH THE BLOW OFF FROM THE NORTHERN STORMS. STILL THINK THAT
THE ACTIVITY ALONG THE BOUNDARY WILL BE THE MAIN FOCUS IN THE NEXT
HOUR OR SO. HOWEVER...DEVIANT MOVERS MAY WORK TO SPREAD OUTFLOW
SOUTH AND EASTWARD WHICH MAY TRIGGER NEW STORMS WHICH COULD LEAD
TO A GREATER COVERAGE OF STORMS ACROSS AREAS NORTH OF I-88 THROUGH
EARLY EVENING. OVERALL...LARGE AND EVEN VERY LARGE HAIL AND
DAMAGING WINDS ARE STILL THE MAIN THREATS.

A LAKE BREEZE BOUNDARY IS ALSO MOVING INLAND ACROSS SOUTHERN
WISCONSIN WITH LAKE SHORE OBS UP THROUGH KENOSHA SHOWING SOUTH
WINDS...WITH NORTHEAST WINDS TO THE NORTH. ITS STILL POSSIBLE THAT
THE BOUNDARY MAY PUSH INLAND TOWARDS THE WI/IL BORDER BUT FOR NOW
ANY NEW DEVELOPMENT FROM THE BOUNDARY LOOKS TO REMAIN IN WI AS
DOES ANY INTERACTION WITH STORMS THE THE WEST.

MDB

&&

.DISCUSSION...
318 PM CDT

MAIN FORECAST ISSUES REVOLVE AROUND SHORT TERM...IN PARTICULAR THE
INITIATION AND EVOLUTION OF POTENTIALLY SEVERE CONVECTION ACROSS THE
AREA LATE THIS AFTERNOON INTO TONIGHT. FAIRLY HIGH PROBABILITY OF
SEVERE WATCH BEING ISSUED FOR THE AREA IN THE NEXT COUPLE OF HOURS.

AT 20Z...SURFACE OBS AND VISIBLE SATELLITE INDICATED A WEAK COLD
FRONT STRETCHING FROM NEAR MILWAUKEE...TO JUST SOUTH OF DUBUQUE AND
BACK ACROSS SOUTHWEST IOWA. SATELLITE OBSERVED CUMULUS CLOUD FIELD
SUGGESTS CONVECTIVE INITIATION IS PERHAPS MOST LIKELY OVER SOUTHEAST
WISCONSIN NEAR INTERSECTION OF FRONT AND WEAK LAKE BREEZE BOUNDARY
AND ALSO BACK ALONG THE FRONT INTO EASTERN IA WHERE CU HAS DEVELOPED
MORE RAPIDLY IN LAST HOUR OR SO. 12Z SOUNDINGS FROM ACROSS THE
REGION AND UPSTREAM SITES DEPICTED VERY STEEP MID-LEVEL LAPSE RATES
AND PRESENCE OF EML...WITH RATHER DRY MOISTURE PROFILES. BATTLE
BETWEEN CAPPING EML AND MOIST CONVERGENCE ALONG AFOREMENTIONED
BOUNDARIES APPEARS POISED TO PLAY OUT ACROSS THE AREA IN THE NEXT
COUPLE OF HOURS...WITH CONVECTION-ALLOWING HIGH-RES MODEL GUIDANCE
GENERALLY IN SUPPORT OF DEVELOPING THUNDERSTORMS ALONG THE FRONT
LATE THIS AFTERNOON AND EARLY THIS EVENING...WITH STORMS EVOLVING
EAST AND SOUTHEAST ACROSS THE WFO LOT CWA. EFFECTIVE BULK SHEAR IN
THE 35-45 KT RANGE MLCAPES AROUND 2000 J/KG SHOULD SUPPORT SUPERCELL
STRUCTURES...WITH UNIDIRECTIONAL WIND PROFILES AND DRY MID-LEVEL AIR
LIKELY TO SUPPORT DAMAGING WIND THREAT...AS WELL AS LARGE HAIL
POTENTIAL WITH THE STEEP LAPSE RATES. WHILE SOUNDINGS FAIRLY DRY
ABOVE THE BOUNDARY LAYER...WIDESPREAD HEAVY RAINFALL NOT LIKELY.
HOWEVER...WEST-EAST BOUNDARY ORIENTATION (FUTURE OUTFLOW AND WEAK
FRONT) COULD SUPPORT SOME TRAINING/BACK-BUILDING OF CONVECTION WHICH
COULD POSE A LOCALLY HEAVY RAINFALL/FLOODING THREAT. CONVECTION
SHOULD SHOW A GRADUAL DIURNAL DECREASE LATE TONIGHT...THOUGH WILL
LIKELY CONTINUE AS IT EVOLVES OFF TO THE EAST/SOUTHEAST OF THE CWA
THROUGH EARLY WEDNESDAY MORNING IN ASSOCIATION WITH MID-LEVEL SHORT
WAVE APPROACHING LATER TONIGHT FROM NEBRASKA.

ON WEDNESDAY...FRONT CONTINUES TO SAG ACROSS THE SOUTHERN HALF OF
THE FORECAST AREA. FRONT AND RENEWED CONVECTIVE DEVELOPMENT WILL BE
FOCUSED IN FAR SOUTH PORTION OF CWA AS DESTABILIZATION OCCURS DURING
MIDDAY AND AFTERNOON HOURS. SHEAR/CAPE BALANCE AGAIN INDICATES
SEVERE THREAT...THOUGH MAINLY OFF TO THE SOUTH/SOUTHEAST OF THE CWA
AS STORMS MATURE IN THE AFTERNOON. ONCE FRONT CLEARS TO THE SOUTH BY
WEDNESDAY EVENING...QUIET WEATHER APPEARS IN STORE THROUGH THE END
OF THE WEEK AS HIGH PRESSURE BUILDS ACROSS THE UPPER MIDWEST.

AFTER SUMMER-LIKE MID-80S TODAY...TEMPS WILL SETTLE BACK INTO THE
70S WITH 60S ALONG THE LAKE WITH NORTH-NORTHEAST WINDS THROUGH
FRIDAY. GRADUAL WARMING INTO THE MEMORIAL DAY WEEKEND LOOKS ON TRACK
WITH DIMINISHING LAKE INFLUENCE. 80S LOOK TO RETURN SUNDAY AND
ESPECIALLY MONDAY...WITH SOME INDICATION WE COULD BE APPROACHING 90
DEGREES ESPECIALLY ACROSS OUR SOUTHEAST CWA. MAIN QUESTION IN LATER
PERIODS WILL BE RETURN OF SHRA/TSRA THREAT AS UPPER RIDGE FORMS
OVERHEAD AND EVENTUALLY SHIFTS EAST OF THE CWA. TSRA THREAT APPEARS
TO GRADUALLY INCREASE ACROSS WEST/NORTHWEST PORTIONS OF CWA LATER
SUNDAY INTO TUESDAY...THOUGH LIKELY TO BE A FEW PERIODS WITHIN
OTHERWISE MANY DRY HOURS. MOST OF MEMORIAL DAY HOLIDAY WEEKEND
SHOULD BE PRETTY DECENT FOR OUTDOOR PLANS.

RATZER

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 22Z...

* TSRA POTENTIAL THIS EVENING.

* POTENTIAL FOR MVFR VSBY AND CIGS LATE TONIGHT INTO EARLY
  WEDNESDAY.

* SWLY WINDS GUSTING TO 20 KT THROUGH THIS AFTERNOON.

KREIN/BMD

//DISCUSSION...UPDATED 18Z...

PRIMARY CONCERN FOR THE PERIOD WILL BE NARROWING DOWN THE TIMING
OF THE MOST LIKELY THUNDERSTORM POTENTIAL AND THEN FOLLOWED BY A
PERIOD OF LINGERING SHOWERS WITH SOME MVFR POTENTIAL FOR THE EARLY
MORNING HOURS.

FOR THE REMAINDER OF THE AFTERNOON...CONDITIONS SHOULD BE
UNRESTRICTED WITH SWLY WINDS OCNLY GUSTING IN THE UPPER TEENS.
DAYTIME MIXING WILL LARGELY DRIVE THE TIMING OF GENERAL
GUSTINESS...SO EXPECT THE GUSTS TO SETTLE AT SUNSET...OUTSIDE OF
THUNDERSTORMS.

AS FOR THE THUNDERSTORMS FORECAST...THE LATEST HIGH RES GUIDANCE
CONTINUES TO INDICATE THE BEST THUNDERSTORM POTENTIAL TO INITIAL
IN SRN WISCONSIN LATE THIS AFTERNOON AND THEN SLOWLY SAG SWD INTO
NRN IL DURG THE EARLY EVENING HOURS. GIVEN THE UNCERTAINTY IN
TIMING STILL AT THIS POINT...HAVE MAINTAINED THE GOING TIMING IN
THE TEMPO GROUP...BUT FEEL THAT LATER UPDATES WILL TRY TO NARROW
DOWN A PERIOD OF PREVAILING TS...BUT THAT WILL BE HIGHLY DEPENDENT
ON THE SPEED WITH WHICH THE FRONT SAGS SOUTH. THE OTHER CAVEAT FOR
THE THUNDER TIMING AT THE TERMINALS WILL BE THE SEVERE POTENTIAL
AND THE CONVECTIVE MODE OF SEVERE TS. IF THE CONVECTIVE MODE IS
STILL DISCRETE CELLS AT THE TIME TS IS INVOF THE TERMINALS...THEN
A PREVAILING TIMING WILL BE DIFFICULT TO DETERMINE. IF CONVECTIVE
MODE TRANSITIONS TO LINEAR...THEN A PREVAILING TIMING WILL BE MORE
CERTAIN.

FOLLOWING THE PASSAGE OF THE MAIN CONVECTIVE ACTIVITY...THERE
SHOULD BE A PERIOD OF TRAILING SHOWERS...AND WITH AMPLE MOISTURE
IN PLACE...MVFR CONDITIONS ARE LIKELY THROUGH AT LEAST DAYBREAK.
DAYTIME WARMING SHOULD HELP BREAK UP THE CLOUD COVER...AND THEN ANY
BR SHOULD IMPROVE BY LATE MORNING. THE REMAINDER OF WEDNESDAY
SHOULD BE QUIET...WITH VFR CONDITIONS AND WX/NIL.

//ORD AND MDW CONFIDENCE...UPDATED 22Z...

* MEDIUM CONFIDENCE IN TSRA DIRECTLY IMPACTING TERMINALS THIS
  EVENING...LOW CONFIDENCE IN EXACT TIMING AND DURATION OF DIRECT
  IMPACTS TO TERMINALS.

* MEDIUM-HIGH CONFIDENCE IN WIND TRENDS UNTIL IMPACTS FROM TSRA
  THIS EVENING.

* LOW-MEDIUM CONFIDENCE IN REDUCED VSBY/CIG POTENTIAL LATE
  TONIGHT INTO EARLY WEDNESDAY.

KREIN/BMD

//OUTLOOK FOR ORD/MDW FOR 00Z THURSDAY-12Z TUESDAY...UPDATED 12Z...

WEDNESDAY NIGHT...VFR.

THURSDAY AND FRIDAY...VFR WITH LAKE BREEZE WIND SHIFT LIKELY.

SATURDAY...VFR WITH EAST-NORTHEAST WINDS.

SUNDAY...VFR. SOUTH-SOUTHEAST WINDS POSSIBLY BACKING EAST-SOUTHEAST.

MONDAY...VFR THEN CHANCE AFTERNOON TSRA.

RC

&&

.MARINE...
216 PM CDT

LOW PRESSURE ACROSS NORTHERN MINNESOTA IS LIFTING A WARM FRONTAL
BOUNDARY NORTHWARD ACROSS THE LAKE THIS AFTERNOON. IN THE WAKE OF
THIS BOUNDARY...A WARM AND MOIST AIRMASS IS LIFTING NORTHWARD ACROSS
THE COOL LAKE WATERS. THIS WILL INCREASE THE THREAT FOR FOG ACROSS
THE LAKE TONIGHT. OTHERWISE...THE MAIN THREAT TONIGHT...MAINLY
ACROSS THE SOUTHERN PORTION OF THE LAKE WILL BE STRONG TO SEVERE
THUNDERSTORMS. THE ATMOSPHERE WILL BE SUPPORTIVE OF STORMS CAPABLE
OF PRODUCING WINDS IN EXCESS OF 50 KT AND LARGE HAIL. THE MAIN
THREAT LOOKS TO BE THIS EVENING.

HIGH PRESSURE WILL GRADUALLY BUILD SOUTHEASTWARD OVER THE LAKE BY
FRIDAY. A PERIOD OF NORTHERLY WINDS ARE LIKELY PRIOR TO THE ARRIVAL
OF THE SURFACE HIGH. HOWEVER...WINDS ARE EXPECTED TO SHIFT BACK OUT
OF THE SOUTH AND WILL LIKELY INCREASE SOME LATER IN THE WEEKEND INTO
EARLY NEXT WEEK AS THE SURFACE HIGH SHIFTS EASTWARD ACROSS THE OHIO
VALLEY.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 20, 4:49 PM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
549 PM CDT TUE MAY 20 2014

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
212300-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
549 PM CDT TUE MAY 20 2014 /649 PM EDT TUE MAY 20 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE WITH:
  HAIL TO THE SIZE OF GOLF BALLS.
  DAMAGING WINDS.
  ISOLATED FLASH FLOODING.
  AN OUTSIDE CHANCE OF A TORNADO.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY THIS
  EVENING ACROSS FAR NORTHERN ILLINOIS AND EXPAND IN COVERAGE
  THROUGH THE EVENING ACROSS MUCH OF NORTH CENTRAL AND NORTHEAST
  ILLINOIS...AND INTO NORTHWEST INDIANA. STORMS WILL SLOWLY
  DIMINISH IN COVERAGE AND INTENSITY OVERNIGHT. THE SEVERE
  WEATHER THREAT LOOKS TO BE AT ITS PEAK ALONG...AND NORTH OF
  INTERSTATE 80...AND MAINLY BETWEEN 6 PM AND 1 AM.

  DISCUSSION:

  A WEAK COLD FRONT WILL MOVE SLOWLY SOUTHEAST INTO THE AREA THIS
  EVENING. SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP ALONG OR
  JUST AHEAD OF THE FRONT ACROSS FAR NORTHERN ILLINOIS LATE THIS
  AFTERNOON. THESE INITIAL STORMS WILL BE CAPABLE OF LARGE HAIL
  AND STRONG WINDS...ALONG WITH AN OUTSIDE CHANCE OF A TORNADO.
  AS WINDS ALOFT INCREASE THIS EVENING STORMS WILL LIKELY ORGANIZE
  AND HAVE THE GREATEST POTENTIAL OF PRODUCING STRONG WINDS AS
  THEY EVOLVE SOUTHEAST ACROSS THE REGION...INCLUDING ACROSS THE
  CHICAGO METRO AREA. THE STORMS WILL MAINTAIN A HAIL THREAT AS
  WELL AS AN ISOLATED FLASH FLOOD THREAT...AS IT IS POSSIBLE FOR A
  SEVERAL HOUR PERIOD OF STORMS IN SOME COMMUNITIES. STORMS SHOULD
  SLOWLY DIMINISH IN INTENSITY OVERNIGHT...WITH A SLOW PROGRESSION
  SOUTHWARD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS SOUTH OF INTERSTATE 80 ON
WEDNESDAY. SOME OF THESE STORMS COULD AGAIN BE STRONG TO
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS FROM
ANY SEVERE STORMS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTH CENTRAL
ILLINOIS SUNDAY AND SUNDAY NIGHT.

THUNDERSTORMS ARE ALSO POSSIBLE NORTH OF INTERSTATE 80 ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH
TONIGHT...ESPECIALLY IN AREAS NORTH OF INTERSTATE 80.

&&

LMZ740>745-212300-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
549 PM CDT TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS. A FEW OF THESE THUNDERSTORMS
COULD BE SEVERE...PRODUCING WINDS OVER 50 KNOTS AND LARGE HAIL.

PATCHY DENSE FOG IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-212300-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
549 PM CDT TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS. A FEW OF THESE STORMS COULD
BE SEVERE ACROSS THE SOUTHERN THIRD OF THE LAKE...PRODUCING WINDS
IN EXCESS OF 50 KNOTS AND LARGE HAIL.

AREAS OF DENSE FOG IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY.

&&

BEACHLER

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The radar

The Milwaukee radar (KMKX), 74 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

38 hail, 5 thunderstorm wind, 3 flash flood, 1 lightning, 1 flood. Local standard time, as filed.

Hail, Lake

When
May 20, 5:08 PM CST to 5:10 PM CST
Where
Lake County, 0.61 mi SW of Lake Villa
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.414, -88.039

Penny size hail fell near Route 132 and Hawthorne Drive.

Hail, Ogle

When
May 20, 5:12 PM CST to 5:14 PM CST
Where
Ogle County, 0.69 mi N of Daysville
Measured
0.75 in hail
Reported by
Public
Coordinates
41.990, -89.320

Hail, Ogle

When
May 20, 5:20 PM CST to 5:26 PM CST
Where
Ogle County, Chana
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
41.980, -89.220

Hail, Ogle

When
May 20, 5:22 PM CST to 5:28 PM CST
Where
Ogle County, 2.17 mi ENE of Kings
Measured
1.25 in hail
Reported by
Public
Coordinates
42.010, -89.060

Hail, Ogle

When
May 20, 5:40 PM CST to 5:45 PM CST
Where
Ogle County, 2 mi NE of Rochelle
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.941, -89.043

Hail, Ogle

When
May 20, 5:40 PM CST to 5:45 PM CST
Where
Ogle County, Davis Jct
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
42.100, -89.100

Hail, Ogle

When
May 20, 5:45 PM CST to 5:48 PM CST
Where
Ogle County, 2.63 mi S of Lindenwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.013, -89.021

Quarter size hail was reported on I-39 near mile marker 104.

Hail, Kane

When
May 20, 5:50 PM CST to 5:59 PM CST
Where
Kane County, 1.47 mi NNW of Sugar Grove to 1.75 mi NE of Sugar Grove
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.770, -88.460

Multiple reports of hail between 1.00 inches and 1.50 inches came in from around Sugar Grove.

Thunderstorm Wind, De Kalb

When
May 20, 5:52 PM CST
Where
De Kalb County, 3.04 mi E of Malta
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.922, -88.812

A power pole snapped and a pole barn received roof damage near Nelson Road and Malta Road.

Hail, De Kalb

When
May 20, 5:54 PM CST to 5:58 PM CST
Where
De Kalb County, 0.51 mi E of Malta
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.930, -88.860

Thunderstorm Wind, De Kalb

When
May 20, 5:55 PM CST to 6:09 PM CST
Where
De Kalb County, 3.15 mi ESE of Malta to 2.42 mi SW of Cortland
Measured
87 kt (100 mph) estimated gust
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
41.919, -88.811

An approximately seven mile swath of damage occurred on the south side of Dekalb which was consistent with 60 mph to occasionally 100 mph winds. Damage began near the intersection of Malta Road and Nelson Road and concluded near Lynch Road just south of Gurler Road. A warehouse on Harvestore Drive had a portion of the roof torn off along with a broken window. Some mobile homes in the parking lot were rolled or overturned.

Hail, De Kalb

When
May 20, 5:57 PM CST to 6:04 PM CST
Where
De Kalb County, 2.25 mi SSW of De Kalb to De Kalb
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.903, -88.774

Multiple reports of quarter to golf ball size hail were reported around Dekalb.

Thunderstorm Wind, De Kalb

When
May 20, 6:00 PM CST
Where
De Kalb County, 2.04 mi SSE of De Kalb
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.901, -88.739

A roof was partially torn off the oasis on I-88.

Hail, Kane

When
May 20, 6:00 PM CST to 6:15 PM CST
Where
Kane County, North Aurora to 1.85 mi SW of Lovedale
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.800, -88.330

Numerous reports of hail penny to golf ball size came in from near Aurora.

Hail, Kane

When
May 20, 6:04 PM CST to 6:06 PM CST
Where
Kane County, 0.69 mi N of Batavia
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
41.860, -88.320

Hail, Ogle

When
May 20, 6:09 PM CST to 6:12 PM CST
Where
Ogle County, Polo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.980, -89.580

Hail, Kane

When
May 20, 6:15 PM CST to 6:20 PM CST
Where
Kane County, 0.12 mi SSW of Maple Park to 0.55 mi N of Maple Park
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.898, -88.601

A few reports of hail between quarter size and golf ball size came in from near Maple Park.

Hail, Du Page

When
May 20, 6:15 PM CST to 6:32 PM CST
Where
Du Page County, 1.1 mi SE of Warrenhurst to 1.52 mi W of Naperville
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.810, -88.204

Numerous reports of hail from nickel size to two inches in diameter came in across Naperville.

Hail, McHenry

When
May 20, 6:15 PM CST to 6:18 PM CST
Where
McHenry County, Marengo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.250, -88.600

Hail, Du Page

When
May 20, 6:15 PM CST to 6:18 PM CST
Where
Du Page County, 0.22 mi SSW of Belmont
Measured
0.88 in hail
Reported by
Public
Coordinates
41.777, -88.072

Nickel size hail was reported near Route 53 and 59th Street.

Hail, Du Page

When
May 20, 6:20 PM CST to 6:25 PM CST
Where
Du Page County, Woodridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.730, -88.030

Hail, Kane

When
May 20, 6:31 PM CST to 6:40 PM CST
Where
Kane County, 0.69 mi N of Elburn to 0.47 mi SSW of Elburn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.890, -88.470

Reports of hail from penny to quarter size came in from near Elburn.

Hail, Du Page

When
May 20, 6:32 PM CST to 6:35 PM CST
Where
Du Page County, 1.66 mi ESE of Warrenville
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
41.809, -88.141

Hail, Kane

When
May 20, 6:35 PM CST to 6:41 PM CST
Where
Kane County, 3.09 mi E of Kaneville to 3.55 mi N of Sugar Grove
Measured
2 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.830, -88.460

Hail 1.50 inches to 2.00 inches was reported across portions of Sugar Grove. There were reports of broken house windows.

Hail, Kane

When
May 20, 6:37 PM CST to 6:57 PM CST
Where
Kane County, 2.07 mi WNW of North Aurora to 1.77 mi SSE of Marywood
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.809, -88.368

Numerous reports of hail between 1.00 inches and 1.75 inches came in from Aurora.

Hail, Kane

When
May 20, 6:46 PM CST to 6:51 PM CST
Where
Kane County, 1 mi WNW of Batavia to 0.57 mi WSW of Batavia
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
41.855, -88.338

Several reports of hail up to the size of half dollars came in from around Batavia.

Hail, Du Page

When
May 20, 6:50 PM CST to 7:10 PM CST
Where
Du Page County, 1.8 mi SE of Batavia Jct to 1 mi NW of Naperville
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
41.781, -88.206

Hail up to 1.5 inches was reported across portions of Naperville.

Thunderstorm Wind, Cook

When
May 20, 6:55 PM CST
Where
Cook County, 1.37 mi ESE of Justice
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
41.740, -87.827

A semi was overturned on I-294 near the 82nd Street Toll Plaza.

Hail, Cook

When
May 20, 7:00 PM CST to 7:05 PM CST
Where
Cook County, 1.03 mi W of Beverly Hills
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.720, -87.700

Hail, Cook

When
May 20, 7:01 PM CST to 7:06 PM CST
Where
Cook County, 1.06 mi NNE of Chesterfield
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
41.715, -87.614

Thunderstorm Wind, Du Page

When
May 20, 7:01 PM CST
Where
Du Page County, 1.82 mi ENE of Fronteac
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.757, -88.196

Hail, Du Page

When
May 20, 7:15 PM CST to 7:20 PM CST
Where
Du Page County, 1.51 mi S of Belmont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.758, -88.075

Quarter size hail was reported near Greene Road and Hobson Road.

Hail, Cook

When
May 20, 7:20 PM CST to 7:25 PM CST
Where
Cook County, 2.01 mi NNE of Dearborn Hgts
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.746, -88.013

Flash Flood, Du Page

When
May 20, 7:30 PM CST to 10:00 PM CST
Where
Du Page County, 0.86 mi SE of Burr Ridge to 0.81 mi SE of Burr Ridge
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.740, -87.940

Lanes were impassable on I-55 near Route 83. A nearby observer in Lisle measured 1.68 inches of rain in approximately an hour and 45 minutes.

Hail, Cook

When
May 20, 7:32 PM CST to 7:37 PM CST
Where
Cook County, 0.69 mi N of Worth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.690, -87.800

Hail, Cook

When
May 20, 7:48 PM CST to 7:53 PM CST
Where
Cook County, 1.75 mi NNW of Fernway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.602, -87.848

Quarter size hail was reported at 159th Street and 94th Avenue.

Hail, Cook

When
May 20, 7:49 PM CST to 7:57 PM CST
Where
Cook County, 0.28 mi SE of Goeselville to 0.37 mi NW of Hawthorne
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.617, -87.776

A few reports of hail up to 1.75 inches in diameter came in from Oak Forest.

Hail, Cook

When
May 20, 7:50 PM CST to 7:56 PM CST
Where
Cook County, Palos Hgts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.670, -87.800

Hail, Cook

When
May 20, 7:51 PM CST to 7:56 PM CST
Where
Cook County, 0.72 mi WNW of Kimberly Hgts to 0.28 mi ESE of Tinley Park
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.573, -87.793

Hail, Cook

When
May 20, 7:55 PM CST to 7:59 PM CST
Where
Cook County, 0.7 mi N of Worth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.690, -87.797

Hail, Cook

When
May 20, 7:59 PM CST to 8:04 PM CST
Where
Cook County, 0.84 mi NW of Country Club Hills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.557, -87.733

Quarter size hail was reported near 183rd Street and Cicero.

Lightning, Cook

When
May 20, 8:00 PM CST
Where
Cook County, 0.71 mi NW of Hawthorne
Property damage
$500,000
Reported by
Newspaper
Coordinates
41.606, -87.761

Lightning struck the roof of an apartment complex sparking a fire.

Hail, Cook

When
May 20, 8:02 PM CST to 8:12 PM CST
Where
Cook County, 0.9 mi SE of Calumet to 0.78 mi W of Homewood
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.560, -87.668

Multiple reports of hail up to two inches came in from near Homewood.

Hail, Cook

When
May 20, 8:25 PM CST to 8:33 PM CST
Where
Cook County, Lansing to 1 mi NNW of Chicago Hammond Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.570, -87.550

Hail, Cook

When
May 20, 8:25 PM CST to 8:30 PM CST
Where
Cook County, 1.17 mi E of Glenwood
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.549, -87.597

Flood, Cook

When
May 20, 8:29 PM CST to 10:30 PM CST
Where
Cook County, 0.83 mi SE of Calumet to 0.86 mi SE of Calumet
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.562, -87.668

One and a half feet of standing water was reported at Ridge Road and Harwood Avenue.

Flash Flood, Cook

When
May 20, 8:34 PM CST to 10:30 PM CST
Where
Cook County, 0.37 mi WNW of East Hazel Crest to 0.3 mi WNW of East Hazel Crest
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
41.572, -87.656

Approximately three and a half feet of standing water was reported at 175th Street and Ashland Avenue. Cars became stranded in the water. An observer in Palos Park measured 1.82 inches of rain in 35 minutes.

Flash Flood, Cook

When
May 20, 8:46 PM CST to 10:30 PM CST
Where
Cook County, 0.72 mi ENE of Hawthorne to 0.82 mi ENE of Hawthorne
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.603, -87.737

The viaduct near 159th Street and Cicero Avenue was impassable due to flash flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523928, 523929, 523930, 523931, 523932, 523933, 523934, 523941, 523944, 523945, 524317, 523946, 523949, 523951, 523955, 523956, 524076, 524077, 524078, 524079, 524080, 524082, 524083, 524087, 524090, 524103, 524104, 524105, 524106, 524107, 524108, 524112, 524113, 524114, 524117, 524122, 524119, 524120, 524121, 524129, and more.